Adverse skin reactions to nicotine in a transdermal therapeutic system

Authors


Abstract

Nicotine in a transdermal therapeutic system (TTS) has been introduced recently to help people to stop smoking. 14 volunteers (10 male, 4 female) with a History of former adverse skin reactions to this device were investigated. Skin tests for contact urticaria and patch tests for contact allergy were done with the individual components of the TTS. Contact sensitization in nicotine was identified in 5 and to the TTS itself in 1 individual. Irritant reactions due to occlusion were present in 9 subjects The optimal test agent and concentration for elucidating the adverse skin reaction was on aqueous solution of 10% nicotine base. Atopy, as diagnosed by history und skin prick tests to common inhalant allergens, and contact sensitization to standard patch test allergens, were each identified in 6 subjects. Nicotine should be added to the expanding list of transdermally delivered drugs which may elicit contact dermatitis.

Ancillary